Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access July 31, 2014

A case of myositis with immunological background associated with statin use

Dragana Protić, Snežana Baltić, Nada Stupar, Slavica Pavlov-Dolijanović, Snežana Mugoša and Zoran Todorović
From the journal Open Medicine

Abstract

Statins might cause and/or aggravate the immune-mediated myositis in patients on long-term, stable treatment. We provide a case of polymyositis with an immunological background and gastrointestinal and urinary manifestations in patient on long-term, stable atorvastatin treatment for the past six years. The diagnose of polymyositis was established based on clinical symptoms and signs, electromyography and laboratory test results (elevated aspartate aminotransferase 279 U/L, reference range 0–40 U/L; alanine aminotransferase 198 U/L, 0–33 U/L; lactate dehydrogenase 2200 U/L, 103-227 U/L; creatine kinase 7820 U/L, 15–84 U/L; and positive antinuclear antibodies test, titer of 1:160, with suspect antisynthetase antibodies). Polymyositis was probably related to atorvastatin treatment (Naranjo score, 5). Other probable causes of the myositis were rejected. Coricosteroid therapy, methotrexate and supplementation with vitamin D did not improve the condition. The patient remained bedridden and died two months after the hospital discharge due to the acute myocardial infarction.

[1] Hmelin A., Turgeon J., Hydrophilicity/Lipophlicity: relevance for the pharmacology and clinical effects of HMG-CoA reductase inhibitors, Trends. Pharmacol. Sci., 1998, 19, 26–37 http://dx.doi.org/10.1016/S0165-6147(97)01147-410.1016/S0165-6147(97)01147-4Search in Google Scholar

[2] Todorovic Z., Nesic Z., Stojanović R., Basta-Jovanović G., Radojevic-Skodrić S., Velicković R., et al., Acute protective effects of simvastatin in the rat model of renal ischemia-reperfusion injury: it is never too late for the pretreatment, J. Pharmacol. Sci., 2008, 107, 465–470 http://dx.doi.org/10.1254/jphs.SC007037410.1254/jphs.SC0070374Search in Google Scholar

[3] Hoffman K.B., Kraus C., Dimbil M., Beatrice A. Golomb B. A., A survey of the FDA’s AERS database regarding muscle and adverse events linked to the statin drug class. http://plosone.org/article/info%3Adoi%2F10.1371%2Fjournal.pone.0042866. (accessed 2013 Jan 31) Search in Google Scholar

[4] Radcliffe K. A., Campbell W. W., Statin myopathy, Curr. Neurol. Neurosci. Rep., 2008, 8, 66–72 http://dx.doi.org/10.1007/s11910-008-0011-410.1007/s11910-008-0011-4Search in Google Scholar

[5] Marcoff L., Thompson P., The Role of Coenzyme Q10 in Statin-Associated Myopathy, J. Am. Coll. Cardiol., 2007, 49, 2231–2237 http://dx.doi.org/10.1016/j.jacc.2007.02.04910.1016/j.jacc.2007.02.049Search in Google Scholar

[6] Sathasivam S., Statin induced myotoxicity, Eur. J. Intern. Med., 2012, 23, 317–324 http://dx.doi.org/10.1016/j.ejim.2012.01.00410.1016/j.ejim.2012.01.004Search in Google Scholar

[7] Padala S., Thompson P. D., Statins as a possible cause of inflammatory and necrotizing myopathies, Atherosclerosis., 2012, 222, 15–21 http://dx.doi.org/10.1016/j.atherosclerosis.2011.11.00510.1016/j.atherosclerosis.2011.11.005Search in Google Scholar

[8] Marshall J. B., Kretschmar J. M., Gerhardt D. C., Winship D. H., Winn D., Treadwell E.L., et al., Gastrointestinal manifestations of mixed connective tissue disease, Gastroenterology, 1990, 98, 1232–1238 10.1016/S0016-5085(12)90338-8Search in Google Scholar

[9] Dalakas M. C., Hohlfeld R., Polymyositis and dermatomyositis, Lancet, 2003, 362, 971–982 http://dx.doi.org/10.1016/S0140-6736(03)14368-110.1016/S0140-6736(03)14368-1Search in Google Scholar

[10] McKenney J. M., Dyslipidemias, atherosclerosis, and coronary heart disease, In: Koda-Kimble M. A (ed.), Applied therapeutics: the clinical use of drugs. 8th ed., Lippencott Williams & Wilkins, 2005 Search in Google Scholar

[11] Hilton-Jones D., Myopathy associated with statin therapy, Neuromuscul. Disord., 2008, 18, 97–98 http://dx.doi.org/10.1016/j.nmd.2007.08.00810.1016/j.nmd.2007.08.008Search in Google Scholar PubMed

[12] Naranjo C. A., Busto U., Sellers E. M., Sandor P., Ruiz I., Roberts E. A., et al., A method for estimating the probability of adverse drug reactions, Clin. Pharmacol. Ther., 1981, 30, 239–245 http://dx.doi.org/10.1038/clpt.1981.15410.1038/clpt.1981.154Search in Google Scholar PubMed

[13] Anonymous. Real world drug outcomes, personalized. http://www.ehealthme.com/ds/Lipitor. (accessed 2013 Jan 15) Search in Google Scholar

[14] Glueck C. J., Abuchaibe C., Wang P., Symptomatic myositis-myalgia in hypercholesterolemic statintreated patients with concurrent vitamin D deficiency leading to statin intolerance may reflect a reversible interaction between vitamin D deficiency and statins on skeletal muscle, Med. Hypotheses, 2011, 77, 658–661 http://dx.doi.org/10.1016/j.mehy.2011.07.00710.1016/j.mehy.2011.07.007Search in Google Scholar PubMed

[15] Transfeldt E. E., Morley J.E., Segal F., Klein A., Bill P., Fancourt M., Polymyositis as a cause of malabsorption, S. Afr. Med., J 1997, 51, 176–178 Search in Google Scholar

[16] Mansell P. I., Tattersall R. B., Balsitis M., Lowe J., Spiller R.C., Megaduodenum due to hollow visceral myopathy successfully managed by duodenoplasty and feeding jejunostomy, Gut., 1991, 32, 334–337 http://dx.doi.org/10.1136/gut.32.3.33410.1136/gut.32.3.334Search in Google Scholar PubMed PubMed Central

[17] Hughes A. J., Ferguson I., Rankin E., Kane K., Polymyositis as a cause of total gut failure, Ann. Rheum. Dis., 2002, 61, 305–306 http://dx.doi.org/10.1136/ard.61.4.30510.1136/ard.61.4.305Search in Google Scholar PubMed PubMed Central

[18] Tzioufas A. G., 2001, Antisynthetase syndrome. https://www.orpha.net/data/patho/GB/uk-antisynthetase.pdf (accessed 2013 Feb 08) Search in Google Scholar

[19] Colglazier C. L., Sutej P. G., Laboratory testing in the rheumatic diseases: a practical review, South. Med. J., 2005, 98, 185–191 http://dx.doi.org/10.1097/01.SMJ.0000153572.22346.E910.1097/01.SMJ.0000153572.22346.E9Search in Google Scholar PubMed

[20] Mammen A. L., Chung T., Christopher-Stine L., Rosen P., Rosen A., Doering K.R., et al., Autoantibodies against 3-hydroxy-3-methylglutaryl-coenzyme A reductase in patients with statin-associated autoimmune myopathy, Arthritis Rheum., 2011, 63, 713–721 http://dx.doi.org/10.1002/art.3015610.1002/art.30156Search in Google Scholar PubMed PubMed Central

[21] Christopher-Stine L., Casciola-Rosen L. A., Hong G., Chung T., Corse A. M., Mammen A. L., A novel autoantibody recognizing 200-kd and 100-kd proteins is associated with an immune-mediated necrotizing myopathy, Arthritis Rheum., 2010, 62, 2757–2766 http://dx.doi.org/10.1002/art.2757210.1002/art.27572Search in Google Scholar PubMed PubMed Central

[22] Grable-Esposito P., Katzberg H. D., Greenberg S. A., Srinivasan J., Katz J., Amato A. A., Immunemediated necrotizing myopathy associated with statins, Muscle Nerve, 2010, 41, 185–190 10.1002/mus.21486Search in Google Scholar PubMed

[23] Marie I., Morbidity and mortality in adult polymyositis and dermatomyositis, Curr Rheumatol Rep, 2012, 14, 275–285 http://dx.doi.org/10.1007/s11926-012-0249-310.1007/s11926-012-0249-3Search in Google Scholar PubMed

[24] Ng M.K., Celermajer D.S., Glucocorticoid treatment and cardiovascular disease, Heart, 2004, 90, 829–830 http://dx.doi.org/10.1136/hrt.2003.03149210.1136/hrt.2003.031492Search in Google Scholar PubMed PubMed Central

Published Online: 2014-7-31
Published in Print: 2014-10-1

© 2014 Versita Warsaw

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Scroll Up Arrow